Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 237, NWS Baltimore/Washington

August 26, 2003Grant County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 26, 2003, 11:26 PM EDT for Grant County, West Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 11:26 PM EDT (03:26 UTC)
Expired
Aug 27, 2003, 12:30 AM EDT
In force
64 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Grant County, WV

The radar

The Sterling radar (KLWX), 148 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:45 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 26, 9:45 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT TUE AUG 26 2003

ZONES ABOUT TO BE UPDATED AGAIN FOR NEW WW IN THE NW QUAD.

STRONG

FOR THE REST OF TONIGHT. HAVE UPDATED THE FORECAST TO REMOVE THE
EXPIRED TSTM WATCH. WILL BE A PERIOD OF PCLDY TO MCLR SKIES THIS
EVENING. THEN EXPECTNG THE LEFTOVERS OF NEXT MCS TO REACH OUR NW
CORNER AROUND MIDNIGHT WITH ANOTHER CHC OF TSTMS. TMPS WILL REMAIN
NEARLY CONSTNT OVERNIGHT WITH LIGHT SW OR CALM WINDS.

STRONG

SHORT TERM (WED)

TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE
STORMS AND CHANCE OF SVR WX.

.LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY...
GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED
LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS
BY THE WEEKEND.

UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF
COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE
SOUTHERN ZONES WEDNESDAY NIGHT.  SOME DRIER AIR EXPECTED TO MOVE IN
FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY.
WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON
THURSDAY  WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD
GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY
FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE.

NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING
ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY
THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 26, 11:00 AM EDT, 12 hours 26 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE
PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO
THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE
MORE ISOLATED IN NATURE.

STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 9 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS
THE AREA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON.

LFR/MANNING

In the hours before

Local storm report, Aug 26, 8:44 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BALTIMORE                 MD   WIND DAMAGE
08/26/03   BALTIMORE CITY                 20 TREES WERE DOWNED
                                          ACROSS THE CITY. REPORTED
                                          BY PUBLIC WORKS.
Local storm report, Aug 26, 9:13 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    COUNTYWIDE                MD   60 MPH TSTM GUST
08/26/03   MONTGOMERY                     A WIND GUST OF 59 MPH WAS
                                          RECORDED AT AWS SITES IN
                                          DAMASCUS AND POTOMAC. A
                                          GUST OF 57 MPH WAS
                                          REPORTED IN ROCKVILLE.
                                          THE TIME WAS ESTMATED.

0615 PM    BRYANTOWN                 MD   WIND DAMAGE
08/26/03   CHARLES                        TREES AND POWERLINES
                                          DOWN. REPORTED BY CHARLES
                                          COUNTY 911.
Local storm report, Aug 26, 9:26 PM EDT, 2 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   WASHINGTON                     NUMEROUS TREES DOWN
                                          ACROSS WESTERN AND
                                          CENTRAL PORTION OF THE
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0400 PM    SHARPSBURG                MD   65 MPH TSTM GUST
08/26/03   WASHINGTON                     REPORTED BY SKYWARN.

0415 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   CARROLL                        A FEW TREES DOWN.REPORTED
                                          BY CARROLL COUNTY 911.

0425 PM    BURKITTSVILLE             MD   WIND DAMAGE
08/26/03   FREDERICK                      GAPLAND ROAD CLOSED BY
                                          DOWNED TREES. REPORTED BY
                                          SKYWARN.

0425 PM    KEARNEYSVILLE             WV   WIND DAMAGE
08/26/03   JEFFERSON                      NUMEROUS TREES DOWN.
                                          REPORTED BY SPOTTER.

0430 PM    LAYTONSVILLE              MD   WIND DAMAGE
08/26/03   MONTGOMERY                     NUMEROUS TREES DOWN
                                          BLOCKING ROUTE 108.
                                          REPORTED BY SPOTTER.

0430 PM    STERLING                  VA   WIND DAMAGE
08/26/03   LOUDOUN                        NUMEROUS TREES AND
                                          POWERLINES DOWN FROM
                                          BROAD RUN FARMS ALONG
                                          HIGHWAY 7 TO COUNTRYSIDE.
                                          8 HOMES DAMAGED BY DOWNED
                                          TREES. POWER OUTAGES
                                          EXPECTED TO CONTINUE IN
                                          THIS AREA FOR NEXT 24
                                          HOURS SO SHELTERS HAVE
                                          BEEN OPENED. REPORTED BY
                                          LOUDOUN COUNTY EMA.

0430 PM    COUNTYWIDE                MD   60 MPH TSTM GUST
08/26/03   MONTGOMERY                     A WIND GUST OF 59 MPH WAS
                                          RECORDED AT AWS SITES IN
                                          DAMASCUS AND POTOMAC. A
                                          GUST OF 57 MPH WAS
                                          REPORTED IN ROCKVILLE.
                                          THE TIME WAS ESTMATED.

0430 PM    FREDERICK                 MD   WIND DAMAGE
08/26/03   FREDERICK                      A FEW TREES DOWN.
                                          REPORTED BY SKYWARN.

0430 PM    GARRISON                  MD   WIND DAMAGE
08/26/03   BALTIMORE                      NUMEROUS TREES DOWN.
                                          POWER OUTAGES. REPORTED
                                          BY BALTIMORE COUNTY 911.

0440 PM    POINT OF ROCKS            MD   60 MPH TSTM GUST
08/26/03   FREDERICK                      MEASURED BY SPOTTER.

0445 PM    BELTSVILLE                MD   75 MPH TSTM GUST
08/26/03   PRINCE GEORGES                 A SPOTTER RECORDED A WIND
                                          GUST OF 78 MPH. LOTS OF
                                          TREE DAMAGE IN VICINITY.

0445 PM    BALTIMORE                 MD   WIND DAMAGE
08/26/03   BALTIMORE CITY                 20 TREES WERE DOWNED
                                          ACROSS THE CITY. REPORTED
                                          BY PUBLIC WORKS.

0450 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   ANNE ARUNDEL                   HUNDREDEDS OF TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ANNE ARUNDEL COUNTY
                                          911.

0455 PM    COUNTYWIDE                VA   WIND DAMAGE
08/26/03   ARLINGTON                      NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ARLINGTON COUNTY 911.

0500 PM    COUNTYWIDE                VA   WIND DAMAGE
08/26/03   FAIRFAX                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY FAIRFAX COUNTY 911.

0500 PM    WASHINGTON                DC   WIND DAMAGE
08/26/03   DISTRICT OF COLUMBIA           NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY DISTRICT OF COLUMBIA
                                          EMA.

0505 PM    STERLING                  VA   0.75 IN HAIL
08/26/03   LOUDOUN                        PENNY SIZED HAIL WAS
                                          REPORTED IN STERLING
                                          PARK. REPORTED BY OFF
                                          DUTY NWS MET.

0508 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   HOWARD                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HOWARD COUNTY 911.

0515 PM    GREENBELT                 MD   WIND DAMAGE
08/26/03   PRINCE GEORGES                 POWER LINES DOWNED ONTO
                                          CAPITOL BELTWAY AT
                                          GREENBELT. INTERSTATE
                                          CLOSED. REPORTED BY
                                          MEDIA.

0515 PM    MCLEAN                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        ROUTE 193 /GEORGETOWN
                                          PIKE/ CLOSED BY DOWNED
                                          TREES. REPORTED BY
                                          FAIRFAX COUNTY 911.

0518 PM    BRANDYWINE                MD   0.75 IN HAIL
08/26/03   PRINCE GEORGES                 PENNY SIZED HAIL FELL.
                                          REPORTED BY SKYWARN.

0520 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   CALVERT                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY CALVERT COUNTY 911.

0530 PM    BOWIE                     MD   WIND DAMAGE
08/26/03   PRINCE GEORGES                 LARGE TREES DOWN.
                                          REPORTED BY SKYWARN.

0530 PM    ALEXANDRIA                VA   WIND DAMAGE
08/26/03   ALEXANDRIA                     A FEW TREES DOWN.REPORTED
                                          BY ALEXANDRIA COUNTY 911.

0615 PM    BRYANTOWN                 MD   WIND DAMAGE
08/26/03   CHARLES                        TREES AND POWERLINES
                                          DOWN. REPORTED BY CHARLES
                                          COUNTY 911.

0635 PM    IRONSIDES                 MD   1.00 IN HAIL
08/26/03   CHARLES                        PENNY TO QUARTER SIZED
                                          HAIL WAS REPORTED BY
                                          SKYWARN.
Local storm report, Aug 26, 10:23 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    FAIRFAX CITY              VA   WIND DAMAGE
08/26/03   FAIRFAX CITY                   MULTIPLE TREES AND WIRES
                                          DOWN.
Special weather statement, Aug 26, 10:30 PM EDT, 56 minutes before
MDZ002-WVZ048>051-055-270330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT TUE AUG 26 2003

...SEVERE THUNDERSTORM WATCH UNTIL 3:00 AM FOR A LARGE PORTION OF
EASTERN WEST VIRGINIA AND PARTS OF WESTERN MARYLAND...

AT 10:30 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS LOCATED IN NORTHERN WEST VIRGINIA...MOVING SOUTHEAST
AT 55 MPH. A LARGE PORTION OF THE EASTERN PAN HANDLE OF WEST
VIRGINIA...AND WESTERN MARYLAND MAY BE AFFECTED BY THESE STORMS
BETWEEN 11:00 PM AND 1:00 AM.

THESE STORMS HAVE AN EXTENSIVE HISTORY OF PRODUCING WIDESPREAD WIND
DAMAGE. RESIDENTS IN EASTERN WEST VIRGINIA AND WESTERN MARYLAND
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI
Special weather statement, Aug 26, 11:05 PM EDT, 21 minutes before
MDZ002-WVZ048>051-055-270415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 PM EDT TUE AUG 26 2003

...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE POTOMAC
HIGHLANDS...

AT 1105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES WEST OF FROSTBURG TO HARTMANSVILLE TO 20
MILES WEST OF BEECHWOOD...MOVING SOUTHEAST AT 55 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. A LARGE PORTION
OF ALLEGANY...HARDY...HAMPSHIRE...MINERAL...MORGAN AND GRANT COUNTIES
WILL BE AFFECTED BY THESE STORMS THROUGH 1215 AM EDT. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 300 AM.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:19 AM EDTSevere Thunderstorm WarningLWXShenandoah41 min
Aug 27, 5:40 PM EDTSevere Thunderstorm WarningLWXShenandoah, Warren50 min
Aug 27, 5:56 PM EDTSevere Thunderstorm WarningLWXFauquier64 min
Aug 27, 6:46 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun44 min
Aug 27, 6:50 PM EDTSevere Thunderstorm WarningLWXFauquier55 min
Aug 27, 7:17 PM EDTSevere Thunderstorm WarningLWXCulpeper43 min
Aug 27, 7:24 PM EDTSpecial Marine WarningLWX66 min
Aug 27, 7:24 PM EDTSpecial Marine WarningLWX66 min
Aug 27, 7:24 PM EDTSpecial Marine WarningLWX51 min
Aug 27, 7:52 PM EDTSpecial Marine WarningLWX83 min
Aug 26, 11:11 PM EDTSevere Thunderstorm WarningLWXAllegany49 min
Aug 27, 11:05 AM EDTSevere Thunderstorm WarningLWXAllegany40 min
Aug 27, 4:03 PM EDTSevere Thunderstorm WarningLWXAllegany42 min
Aug 27, 6:31 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery29 min
Aug 27, 7:01 PM EDTSevere Thunderstorm WarningLWXMontgomery44 min
Aug 27, 7:09 PM EDTSevere Thunderstorm WarningLWXPrince George's51 min
Aug 26, 11:52 PM EDTSevere Thunderstorm WarningLWXHardy38 min
Aug 27, 7:50 AM EDTSevere Thunderstorm WarningLWXGrant, Mineral40 min
Aug 27, 9:54 AM EDTSevere Thunderstorm WarningLWXGrant66 min
Aug 27, 4:39 PM EDTSevere Thunderstorm WarningLWXHampshire36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.